Hail, Weld
- When
- August 1, 2:46 PM MST
- Where
- Weld County, 3.77 mi WNW of Stoneham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -103.710
Severe thunderstorms produced large hail and damaging wind across parts of Elbert, Logan, Weld and Washington counties. The hail ranged in size from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and damaging wind across parts of Elbert, Logan, Weld and Washington counties. The hail ranged in size from quarter to golfball size. Intense outflow winds, associated with a wet microburst, damaged trees and crops in Washington County. Between 3 and 4 inches of rain fell over southeast Elbert and west central Lincoln County. State Highway 71 was flooded along Middle Rush Creek along with numerous county roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:29 PM MST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 329 PM MDT Thu Aug 1 2019 .SHORT TERM...(This evening through Friday) Issued at 245 PM MDT Thu Aug 1 2019 Plume of monsoonal moisture is pushing east across the forecast area, with showers and storms becoming more numerous. Convection has been a little slow to develop due to the abundant sky cover over the high country. Strongest convection is now just developing over the plains east of I-25 as expected, thanks to more sunshine there. This evolution will continue through the evening, with the strongest storms developing and spreading east across the plains. Convection will become more widespread there with the upslope flow, moderate to high instability of MLCAPE near 2000 J/kg, and a passing upper level disturbance bringing weak but deep lift. As the low level jet strengthens this evening, we expect further development into a Mesoscale Convective System (MCS) on the eastern plains. Locally heavy rainfall and flash flooding threat will continue there until about 10 PM - Midnight...see Hydrology section below for more details. A couple severe storms expected too, with wet microbursts and strong winds up to 60-70 mph possible. Along the Front Range Foothills and I-25 Corridor, the intensity of storms will be limited by instability. Brief heavy rain can still be expected through the mid evening hours as precipitable water values are quite high, near 1.25 inches. Storms will be moving along at 15-20 mph here, so generally minor if any flooding expected from a stronger storm moving through a burn scar or urban area. For later tonight, skies will generally clear from west to east as the short wave passes and weak subsidence builds in. On Friday, the latest data indicates a cap to remain in place across most of the plains, so we'll reduce/remove chance of storms over all of the plains. Main chance of afternoon storms would stick to the higher elevations and mountains west and southwest of Denver where cap should be broken thanks to elevated heating source. Temperatures near normal. .LONG TERM...(Friday night through Thursday) Issued at 329 PM MDT Thu Aug 1 2019 The upper ridge will be centered right around the four corners Friday night through Sunday night. The flow aloft will be light and west-northwesterly. The QG Omega fields show subsidence in the synoptic scale for much of the CWA Friday night. There is neutral energy progged Saturday through Sunday, with a tad of weak upward energy Sunday night. The low level winds look to be easterly Friday evening, with normal drainage patterns kicking in overnight. Decent east-southeasterlies are progged Saturday and again Sunday with normal drainage patterns Saturday and Sunday nights. Concerning moisture, precipitable water values are mostly progged below 1.00 inch over much of the CWA Friday night into Sunday morning. They come up a tad Sunday and Sunday night. The surface dew points stay mainly in the 50s F over the plains for the five periods, with a few lowers 60s along the eastern border. There is fairly decent CAPE around over the mountains and foothills Friday evening. For late day Saturday, the best CAPE is over the southwestern and far eastern CWA. The decent CAPE on Sunday is relegated to the high country. The QPF Fields show measurable rainfall mainly over the mountains and foothills Friday evening, late day Saturday and late day Sunday. For pops, will go with "scattered"s over the mountains and foothills Friday evening. Same for late day Saturday with the additions of the Palmer Ridge. For late day Sunday, with go with "scattered"s for the western 3/5ths of the CWA. For temperatures, Saturday's highs are 1-2 C warmer than Friday's highs. Sunday's highs are about 2 C warmer than Saturday's. For the later days, Monday through Thursday, models keep the center of the upper ridge southwest of Colorado through Tuesday, then due south of the state Wednesday and Thursday. The ridge axis is over western Colorado on up into Canada. The mid and upper level moisture is progged to stick around and precipitable water values are generally above 1.00 inch over the plains all four days. Temperatures stay right at seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 245 PM MDT Thu Aug 1 2019 One batch of thunderstorms will move east out of the Denver area airport before 00Z. The stronger storms in this batch would have potential to produce wet microbursts and wind gusts around 45 knots. However, given the latest trends this main threat would stay east and southeast of KDEN. There is some potential for redevelopment of showers and a few thunderstorms thereafter, with this activity lingering in the area til about 04Z-06Z. Those would be weaker, but could still produce slight visibility restriction and lower ceilings. After 06Z, skies will gradually clear, but a small threat of local fog development toward 12Z. && .HYDROLOGY... Issued at 245 PM MDT Thu Aug 1 2019 All satellite imagery shows the monsoonal moisture plume shifting east across the forecast area, coinciding with peak heating and destabilization. Strongest storms have developed just east of the I-25 Corridor, where bulk of instability exists and cap has been broken. The main threat for more significant rainfall and flash flooding will remain in that area this evening as favorable parameters on the eastern plains include; lower to mid 60s surface dewpoints, increasing easterly low level jet into the evening, high PWs with values of 1.3-1.5 inches, deep warm cloud depth of 6,000-9,000 feet, and the expected development of an Mesoscale Convective System (MCS). Storm totals of 2 to 4 inches are possible from the stronger storms, with rainfall rates of 1 to 2 inches in about 30 minutes. Flash flooding will be possible especially over locations that have received heavy rainfall over the past couple of days, or those areas that see training storms on the edge of the expected MCS. The Flash Flood Watch for a good portion of the northeast Colorado plains from 4 PM to Midnight looks on track. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ042-044>046- 048-049. && SHORT TERM...Barjenbruch LONG TERM...RJK AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Thu Aug 1 2019 COZ030>051-021730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Thu Aug 1 2019 ...FLASH FLOOD WATCH MUCH OF THE PLAINS EAST OF THE I-25 CORRIDOR 4 PM UNTIL MIDNIGHT TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms over the mountains and foothills will push eastward across the plains this afternoon and evening. These storms will be capable of producing heavy rainfall and flash flooding. The greatest risk will be across the plains mainly east of line from Greeley to Kiowa, but recent burn scars and urban areas closer to the Front Range may also experience some flooding. The strongest storms on the plains will also produce strong wind gusts up to 70 mph and some hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered afternoon and evening showers and thunderstorms are expected over the mountains, foothills and adjacent plains Friday through Sunday. The plains further east can expect a slight chance of late day storms. Moisture is forecast to increase later Sunday continuing through mid next week, so afternoon and evening showers and thunderstorms will be likely. Heavy rainfall will be the main threat with this pattern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM.
Special Weather Statement National Weather Service Denver CO 146 PM MDT Thu Aug 1 2019 COZ040-041-045-012015- Elbert/Central and East Douglas Counties Above 6000 Feet CO- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 146 PM MDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARAPAHOE COUNTY UNTIL 215 PM MDT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Manila Village, or 26 miles east of Denver, moving northeast at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Arapahoe County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 3959 10457 3966 10457 3966 10446 3959 10448 TIME...MOT...LOC 1945Z 240DEG 5KT 3963 10452 RPK
Special Weather Statement
National Weather Service Denver CO
305 PM MDT Thu Aug 1 2019
COZ042-012130-
Northeast Weld County CO-
305 PM MDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Pawnee Buttes, or 27 miles southwest of Kimball,
moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Weld
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4089 10360 4079 10388 4094 10398 4100 10379
4100 10370
TIME...MOT...LOC 2105Z 241DEG 12KT 4088 10389
RPKSpecial Weather Statement National Weather Service Denver CO 307 PM MDT Thu Aug 1 2019 COZ040-043-045-012145- Central and South Weld County CO- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 307 PM MDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ADAMS COUNTY UNTIL 345 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Prospect Valley, or 29 miles northeast of Denver, moving north at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Prospect Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 3986 10456 4004 10458 4010 10437 3993 10433 TIME...MOT...LOC 2107Z 185DEG 10KT 3995 10450 RPK
The Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
4 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
Intense wind snapped tree branches, up to 4 inches in diameter. Heavy rainfall also accompanied the storm.
Flash flooding occurred over southeast Elbert County. Several county roads were either flooded or washed out during the event.
Flash flooding occurred in west central Lincoln County. Numerous county roads were either flooded or washed out. State Highway 71 was flooded along Middle Rush Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834438, 834441, 834439, 834440, 834442, 834443, 834444, 851808, 851810.